MAUDE Adverse Event Report: BIOMÉRIEUX ITALIA S.P.A. EMAG®

BIOMÉRIEUX ITALIA S.P.A. EMAG®
Model Number 418591
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product description: the emag® system is an in vitro diagnostic medical device intended for the automated isolation (purification and concentration) of total nucleic acids (rna/dna) from biological specimens, with liquid and homogeneous properties (as part of their natural characteristics or after pre-treatment).For in vitro diagnostic applications, the emag® system is intended to be used in clinical laboratories only.The emag® system has been validated with biomérieux reagents and applications.Biomérieux is not responsible for the validation of third-party applications and/or third-party commercial kits.The emag® system is intended for use by laboratory health professionals only.Issue description on 04-sep-2024, a customer in the united kingdom notified biomérieux of an instrument error leading to a delay in patient results when using emag® system reference (b)(4).Serial number (b)(6).According to the run reports, the were 2 distinct errors on the left (lhs) section of the instrument.- error 20143 microstep driver [axis-0] communication failure - error 10065 ab aspiration threshold timeout meaning that unexpected pressure value detected in the aspiration circuit (<-45 kpa), leading to run abortion.The customer has reported that no pcr was completed due to failed extraction, impacting 68 results.The number of impacted patients was not reported.At the time of this assessment, there is no indication of patient harm or incorrect treatment due to the issue.The customer reported a delay (duration unknown).An internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was initiated following notification from a customer in the uk of an instrument error (error 10065 ¿aspiration threshold timeout¿) leading to a delay in patient results when using emag® system reference (b)(4) serial number (b)(6).A field service engineer (fse) was dispatched to the site to inspect the instrument.The problem was reportedly solved by replacing the vacuum pump.However, since the defective pump was not returned for investigation, it has been impossible to provide additional investigation in what happened in this specific case.Despite not having sufficient information, logs or any part to investigate from, we can make the following assumptions regarding the possible root causes of the instrument failure.Wrong aspirator tips loading: this generic error leaves one of the three aspiration lines open to the outside pressure (as is).The instrument is equipped with sensors to command the opening/closing of the respective solenoid valve; however, there is currently no way to discern whether the consumable is wrongly inserted or not.This is one of the main reasons for the occurrence of error no.10065.Cold lb or eb1 buffers: dispensation of cold reagents is often prone to crystallization during the aspiration, and this could lead to aspiration errors (no.10065).Sample quality issue: sample preparation quality is paramount for the emag extraction; therefore, non-homogeneous samples or suspended solids can negatively affect the extraction, leading to error no.10065.Vacuum line issue: defects on the aspiration line or the vacuum subsystem as a whole (leakage, pump failure, etc) are almost certainly responsible for any pressure loss.The presence of vacuum line issues is thoroughly explored when similar cases arise as they represent the main reason for an instrument's pressure loss.Based on the assumptions reported above, together with the fse observations, we can conclude that a defective component of the vacuum line was likely the original root cause of the issue, although it cannot exclude the possibility of a "wrong aspirator tips loading" error that impaired both sections.Based on the investigation, there is no reconsideration of the performance of emag® system reference (b)(4).

Brand Name
EMAG®
Common Device Name
EMAG®
Manufacturer (Section D)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT  50012
Manufacturer (Section G)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT   50012
Manufacturer Contact
matt floretta
595 anglum road
hazelwood, MO 63042
MDR Report Key20181465
Report Number9615037-2024-00025
Device Sequence Number15544683
Product Code JJH
UDI-Device Identifier03573026471859
UDI-Public03573026471859
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number418591
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer04/09/2025
Initial Report FDA Received Date09/10/2024
Supplement Report FDA Received Date04/24/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown